Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 26, NWS Raleigh, NC

November 11, 2022Chatham County, Randolph County, North Carolina

NWS Raleigh, NC issued this tornado warning at Nov 11, 2022, 7:31 AM EST for Chatham County, Randolph County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2022, 7:31 AM EST (12:31 UTC)
Expired
Nov 11, 2022, 8:00 AM EST
In force
29 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Chatham County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 8:00 AM ESTFUNNEL CLOUD2 Nne Siler City, NCA FIREFIGHTER REPORTED A FUNNEL CLOUD AT US 421 AND SILER CITY SNOW CAMP RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 6:15 AM ESTTornado WatchSPC12 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

107 
WFUS52 KRAH 111231
TORRAH
NCC037-151-111300-
/O.NEW.KRAH.TO.W.0026.221111T1231Z-221111T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
731 AM EST Fri Nov 11 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Eastern Randolph County in central North Carolina...
  Western Chatham County in central North Carolina...

* Until 800 AM EST.
    
* At 731 AM EST, a severe thunderstorm capable of producing a tornado
  was located 12 miles southwest of Siler City, moving north at 30
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Siler City around 755 AM EST.

Other locations impacted by this tornadic thunderstorm include
Harpers Crossroads, Staley, Coleridge, Hasty and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3588 7954 3584 7954 3584 7930 3552 7943
      3551 7966 3588 7969
TIME...MOT...LOC 1231Z 183DEG 27KT 3557 7955 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

22
3 follow-up statements
294 
WWUS52 KRAH 111239
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
739 AM EST Fri Nov 11 2022

NCC037-151-111300-
/O.CON.KRAH.TO.W.0026.000000T0000Z-221111T1300Z/
Randolph NC-Chatham NC-
739 AM EST Fri Nov 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM EST FOR EASTERN
RANDOLPH AND WESTERN CHATHAM COUNTIES...
    
At 739 AM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Siler City, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Siler City around 755 AM EST.

Other locations impacted by this tornadic thunderstorm include
Staley, Coleridge, Hasty, Liberty and Ramseur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3588 7954 3584 7954 3584 7930 3558 7941
      3560 7967 3588 7969
TIME...MOT...LOC 1239Z 183DEG 27KT 3563 7955 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

22
682 
WWUS52 KRAH 111247
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
747 AM EST Fri Nov 11 2022

NCC037-151-111300-
/O.CON.KRAH.TO.W.0026.000000T0000Z-221111T1300Z/
Randolph NC-Chatham NC-
747 AM EST Fri Nov 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM EST FOR
NORTHEASTERN RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES...
    
At 747 AM EST, a severe thunderstorm capable of producing a tornado
was located near Siler City, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Siler City around 755 AM EST.

Other locations impacted by this tornadic thunderstorm include
Staley, Hasty, Liberty and Ramseur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3588 7954 3584 7954 3584 7937 3566 7946
      3568 7966 3588 7969
TIME...MOT...LOC 1247Z 178DEG 25KT 3568 7955 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

22
383 
WWUS52 KRAH 111250
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
750 AM EST Fri Nov 11 2022

NCC037-151-111300-
/O.EXP.KRAH.TO.W.0026.000000T0000Z-221111T1300Z/
Randolph NC-Chatham NC-
750 AM EST Fri Nov 11 2022

...THE TORNADO WARNING FOR NORTHEASTERN RANDOLPH AND NORTHWESTERN
CHATHAM COUNTIES WILL EXPIRE AT 800 AM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM EST for central North
Carolina.

LAT...LON 3588 7954 3584 7954 3584 7937 3566 7946
      3568 7966 3588 7969
TIME...MOT...LOC 1250Z 183DEG 27KT 3569 7955 

$$

22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Nov 11, 4:14 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 11, 4:14 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
414 AM EST Fri Nov 11 2022

.SYNOPSIS...
The remnants of Nicole will move across the western Carolinas today
and tonight. Another mild dry is expected Saturday before a cold
front Saturday night brings sharply colder temperatures for next
week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 245 AM Friday...

The center of Nicole is currently over southwest Georgia, and it
should move north towards Atlanta and then northeastward along the
east side of the Appalachian Mountains before being absorbed by an
approaching cold front. Outer bands of rain have been sweeping
across the state for several hours, although so far lightning has
only been observed across South Carolina and offshore with a lack of
instability across North Carolina. While multiple bands will
continue to lift from south to north overnight, most CAMs are in
good agreement that a stronger line will move from South Carolina
north through North Carolina between sunrise and noon, which is
represented in the hourly precipitation forecasts. There could be
several hours where no precipitation will be falling and some
partial clearing may occur, particularly south of the Triangle. As
Nicole transitions to an extratropical cyclone, CAMs show another
stronger line of showers/thunderstorms moving from west to east,
reaching the Triad around sunset and the Triangle 2-3 hours later.
Although rain should continue for a few hours after this line, the
most intense rainfall is likely to occur with the morning band and
the evening band.

As for hazards, the dry weather over the last month means that the
ground should be able to absorb the 1-2 inches of rainfall forecast,
with locally higher amounts possible, with the greatest amounts
across western counties. With the center of Nicole's circulation
remaining well west of the area, maximum sustained wind should be 15-
20 mph, but the wind will be gusty through the day, and the evening
band is likely to have the strongest wind of the day - 35 to 45 mph.
Finally, the entire area is under a slight risk (level 2 of 5) for
severe weather, with the primary threats being isolated tornadoes
and damaging wind. Veering wind with height will increase the
potential for rotating storms, and the onshore flow from the
southeast will provide plenty of moisture. In addition, any partial
clearing that occurs in the afternoon could allow for greater
surface heating that could be tapped by the evening line of
thunderstorms.

Daytime highs should be in the 70s everywhere, with an isolated
reading of 80 degrees possible near Fayetteville. Overnight lows
will remain mild, ranging from the mid 50s in the west to the mid
60s in the east.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Friday...

A surface boundary will linger across the area Saturday, and while
there will be partly cloudy skies, the daytime forecast remains dry.
However, with an upper level trough approaching Saturday night, the
additional lift should support at least a slight chance of showers.
Model guidance is a bit of a mixed bag with the system - the 00Z
ECMWF seems to be a wet outlier compared to its previous ensemble
system, the NAM is a middle of the road solution, and both the GFS
and GEFS are rather dry.

Saturday will be the last warm day in the forecast, with upper 60s
expected in the Triad for highs with 70s elsewhere. However, with a
shift in winds to the northwest behind the boundary Saturday night,
overnight lows will fall about 15 degrees compared to tonight, with
values ranging from the upper 30s in the Triad to the lower 50s in
the southeast.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 410 AM Friday...

Much colder throughout the period, coldest Mon morning, and wet Tue
and Tue night.

A high amplitude ridge will develop and persist along the west coast
of North America through next week, with 500 mb height anomalies
forecast to reach 3-5 sigma below average over the Gulf of Alaska.
Highly meridional flow around that ridge will deliver cold air from
Siberia swd into the cntl US, where broad cyclonic flow will become
centered. A notable shortwave trough, currently a mid/upper-level
low approaching the Pacific Northwest coast, will migrate through
that trough and lift from the srn Plains and lwr MS Valley Mon-Mon
night newd across the srn Appalachians and Mid Atlantic Tue-Tue
night.

At the surface, a series of continental Polar surface highs will
expand east across the Great Lakes, Northeast and Mid Atlantic - the
first Sunday night-Monday and a second mid to late week. Meanwhile,
Miller A surface low pressure will accompany the aforementioned
mid/upper-level low off the Pacific Northwest coast and develop/
track from the wrn Gulf of Mexico to the Mid Atlantic coast, with
associated moisture and lift that will interact with the first of
the two cP highs and result in classical, diabatically-enhanced cold
air damming Tue-Tue night, when daytime highs over the NC Piedmont
may reach 20-25 F below average. Daytime highs will otherwise range
about 10 F below average through the period, or upper 40s to mid
50s. Clouds, a chilly rain, and CAD will keep low temperatures
nearer to average, except with excellent radiational cooling of the
first cP high Mon morning, when mid 20s to lwr 30s are forecast.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1258 AM Friday...

The center of Tropical Storm Nicole will move north across Georgia
tonight and then across the western Carolinas on Friday. Strong
southerly moisture advection in advance of Nicole will result in an
extended period of adverse aviation conditions through the 24 hour
forecast period ending at 06z Saturday.

IFR to LIFR ceilings will persist through Friday morning. The
intermittent light rain currently spreading across the area will
become increasingly convective in nature by sunrise, with the
potential for reduced IFR VSBY restrictions as a band of showers and
possible embedded thunderstorms lifts north across the area through
midday/early afternoon. In the wake of this lead convective rain
band, expect a lull in convective coverage in which ceilings could
briefly lift to MVFR in the west(KINT and KGSO) and low-end VFR in
the east(KRWI and KFAY). Another round of showers and storms is
possible during the late afternoon and evening as the remnant
circulation of Nicole moves through the area, with ceilings lowering
back down to IFR to LIFR ceilings.

Meanwhile, all TAF sites will likely see yet another nocturnal LLWS
threat overnight due to a 35 to 40 kt LLJ that will veer from
easterly this evening to S-SELY overnight/early Friday morning.
Finally, expect gusty S-SELY winds of 20-30kts through the day on
Friday.

Outlook: The bulk of the showers and storms will exit the area aoa
06z Saturday with generally improving conditions to VFR Saturday
morning. While, an upper level disturbance tracking through the
region may bring some light, spotty rain Saturday evening and
Saturday, flight conditions should largely remain VFR. A southern
stream shortwave trough accompanying sfc wave will bring the next
chance for sub-VFR conditions in rain/showers Tuesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...MWS
AVIATION...CBL
Hazardous weather outlook, Nov 11, 6:20 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
620 AM EST Fri Nov 11 2022

NCZ007>011-023>028-039>043-073>078-083>086-088-089-121200-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
620 AM EST Fri Nov 11 2022

...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, there is a slight (level 2 of 5) risk of severe weather
today, with the primary threats of isolated tornadoes and damaging
wind. There may also be a limited threat of some minor localized
flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021-022-038-121200-
Forsyth-Guilford-Davidson-
620 AM EST Fri Nov 11 2022

...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, there is a slight (level 2 of 5) risk of severe weather
today, with the primary threats of isolated tornadoes and damaging
wind. Finally, there is a marginal (level 1 of 4) risk of excessive
rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Nov 11, 6:39 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
639 AM EST Fri Nov 11 2022

NCZ074-075-084-111230-
Richmond NC-Montgomery NC-Moore NC-
639 AM EST Fri Nov 11 2022

...A strong thunderstorm will impact portions of western Moore,
eastern Montgomery and northeastern Richmond Counties through 730 AM
EST...

At 638 AM EST, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or 10 miles west of Southern Pines, moving north at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pinehurst, Aberdeen, Biscoe, Pinebluff, Robbins, Foxfire, Star,
Candor, Taylortown and Steeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 300 PM EST for central North
Carolina.

&&

LAT...LON 3551 7990 3552 7946 3511 7944 3505 7965
TIME...MOT...LOC 1138Z 159DEG 24KT 3516 7958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Nov 11, 7:17 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
717 AM EST Fri Nov 11 2022

NCZ039-111300-
Randolph NC-
717 AM EST Fri Nov 11 2022

...A strong thunderstorm will impact portions of eastern Randolph
County through 800 AM EST...

At 717 AM EST, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Asheboro, Randleman, North Carolina Zoo, Seagrove, Liberty, Ramseur,
Franklinville, Staley, Randleman Regional Reservior Marina and
Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 300 PM EST for central North
Carolina.

&&

LAT...LON 3591 7974 3590 7954 3574 7954 3553 7956
      3553 7978 3591 7988
TIME...MOT...LOC 1217Z 177DEG 30KT 3561 7968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 6:39 AM ESTSpecial Weather StatementRAHMoore51 min
Nov 11, 7:17 AM ESTSpecial Weather StatementRAHRandolph43 min
Nov 11, 8:04 AM ESTSpecial Weather StatementRAHCumberland, Harnett41 min
Nov 11, 8:26 AM ESTSpecial Weather StatementRAHAlamance49 min
Nov 11, 8:27 AM ESTTornado WarningRAHAlamance33 min
Nov 11, 9:00 AM ESTSpecial Weather StatementRAHChatham60 min
Nov 11, 9:01 AM ESTSpecial Weather StatementRAHHarnett29 min
Nov 11, 9:34 AM ESTSpecial Weather StatementRAHDurham, Granville, Person56 min
Nov 11, 9:34 AM ESTSpecial Weather StatementRAHWake26 min
Nov 11, 9:43 AM ESTTornado WarningRAHDurham, Granville, Orange, Person14 min
Nov 11, 9:52 AM ESTTornado WarningRAHDurham, Granville23 min
Nov 11, 10:13 AM ESTSpecial Weather StatementRAHJohnston32 min
Nov 11, 10:14 AM ESTSpecial Weather StatementRAHWake31 min
Nov 11, 10:52 AM ESTTornado WarningRAHFranklin, Granville, Vance38 min
Nov 11, 11:11 AM ESTTornado WarningRAHFranklin, Warren34 min
Nov 11, 11:49 AM ESTTornado WarningRAHWarren11 min
Nov 11, 12:25 PM ESTTornado WarningRAHHalifax, Warren35 min
Nov 11, 4:02 PM ESTSpecial Weather StatementRAHForsyth28 min
Nov 11, 4:03 PM ESTSpecial Weather StatementRAHMontgomery27 min
Nov 11, 4:32 PM ESTSpecial Weather StatementRAHMoore28 min
Nov 11, 4:36 PM ESTSpecial Weather StatementRAHGuilford, Randolph54 min
Nov 11, 5:02 PM ESTSpecial Weather StatementRAHChatham28 min
Nov 11, 5:05 PM ESTSpecial Weather StatementRAHHoke55 min
Nov 11, 5:32 PM ESTSpecial Weather StatementRAHAlamance, Orange43 min
Nov 11, 6:02 PM ESTSpecial Weather StatementRAHWake28 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.